Join Date: Aug 2005
Lipitor: Side Effects & Vitamin C
Many MM sufferers have a cholesterol problem, including myself. I was taking Lipitor until I heard some of the side effects it can cause, so I dug up some controversial info including taking vitamin C:
Lipitor: Side Effects And Natural Remedy
"Serious side effects have been reported for Lipitor and other cholesterol-lowering drugs - the so-called statins - prescribed to millions for preventive purposes. The prescription of these drugs is based on the discredited hypothesis that high cholesterol levels cause heart attacks. The cholesterol myth has been one of the most long lived falsehoods around - probably because it has been excellent business, both for large pharma producers as well as for the food multinationals, who introduced margarine telling us how much healthier it is than butter.
There is an easy, widely available nutritional solution to heart attacks: Vitamin C. Needless to say, taking more vitamin C has been opposed by big pharma and its mainstream medicine followers for decades.
When a "preventive" medicine causes severe muscular degeneration as a "common" side effect, something must be awfully wrong. Jonathan Campbell examines the side effects and postulates a mechanism - proposing an astonishingly simple remedy."
Lipitor - Reports of Neuromuscular Degeneration
by Jonathan Campbell, March 16, 2004
"Numerous adverse side effect reports have implicated Lipitor as a possible cause for severe neuromuscular degeneration. Some people who have been using Lipitor for two years or more report symptoms similar to multiple sclerosis or ALS - Lou Gehrig's Disease - in which they are losing neuromuscular control of their bodies.
For instance, in an article entitled "Life After Lipitor" that appeared in the newspaper Tahoe World on January 27, 2004, Tahoe City (California) resident Doug Peterson began having serious neuromuscular problems after taking Lipitor for two years. He began losing muscular coordination and slurring words when he spoke. Then he lost balance, followed by loss of fine motor skills - he had difficulty writing. He went from doctor to doctor, trying to figure out what could be happening. Finally one doctor suggested that he stop taking Lipitor, and the downward health spiral stopped and his health is now slowly improving.
These adverse effects have begun appearing in peer-reviewed medical journals, and numerous people have reported similar symptoms at public adverse effect reporting websites such as medications.com. People have reported "trouble swallowing, trouble talking and enunciating words, feeling fatigued all the time, neck aches," "motor neuropathy which mimics ALS," "Blinding headaches, nausea, vertigo, disorientation, memory loss, extremely dry eyes, pain and stiffness in my neck and calf muscles, abominal pain," and "Muscle pain, weakness, spasms, buzzing in right leg. Can't hold arms or head up in vertical position for 2 minutes without extreme pain and weakness."
How could Lipitor potentially cause this kind of harm to so many different parts of the body? Lipitor is a "statin" drug which inhibits the production of cholesterol in order to lower LDL cholesterol counts. By limiting the production of cholesterol, Lipitor may be indirectly causing membrane degeneration in neural and muscle tissue.
The problem is this: cholesterol is essential in your body for many functions. It forms part of what is called the cell membrane - the outer layer of every cell in your body. It helps transport and pack the major components of the cell membrane, called "phospholipids," that are made from essential fatty acids (EFAs). Without sufficient cholesterol we would die, because our tissues are constantly being repaired and replaced with new cells.
Our body produces several thousand milligrams of cholesterol per day to carry out these essential functions, and each day the excess of cholesterol is supposed to be naturally recycled. If your body doesn't have enough new cholesterol each day, you cannot repair and replace your cell membranes and they will eventually degenerate.
The continual recycling of cholesterol happens naturally when you have sufficient ascorbate, another name for vitamin C. Excess cholesterol is naturally converted to bile acid and then excreted. But if you don't consume enough vitamin C (about 2000-3000 milligrams per day for an adult), cholesterol builds up in your bloodstream. It is here that doctors make a critical error: instead of telling you to take more vitamin C, they prescribe Lipitor.
If Lipitor and other similar statin drugs are in fact indirectly causing neural and muscular degeneration, this is a very serious matter indeed.
There are twenty million people in the U.S. on Lipitor alone, and probably millions more on other statin drugs (Zocor, Pravachol, Me****r, Altocor, Lescol, Crestor, etc.). Are they all going to become victims of cell membrane degeneration and nervous system problems? There are few long-term studies that bear out the safety of these drugs, and side effects such as "muscle pain or weakness" are just classified as a reason for some to stop the medication rather than an indication of something very wrong with the drug.
What is most horrifying about this problem is that cholesterol balance can be achieved without drugs, simply and safely by taking 2000-3000 milligrams of vitamin C per day for an adult. Unfortunately, vitamin C was misclassified as a micronutrient in the 1930s and 1940s, rather than an essential nutrient involved in dozens of body processes. Our health authorities recommend that we take only 60 milligrams per day, barely enough to prevent scurvy.
It is my hope that people on Lipitor and other statins learn that they do not need to take these potentially harmful drugs."